Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 43, NWS Midland/Odessa, TX

September 12, 20144 counties in Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 2014, 1:12 AM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2014, 1:12 AM CDT (06:12 UTC)
Expired
Sep 12, 2014, 4:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Andrews County, TX, Dawson County, TX, Gaines County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 83 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

759 
WGUS54 KMAF 120612
FFWMAF
TXC003-115-165-317-120915-
/O.NEW.KMAF.FF.W.0043.140912T0612Z-140912T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
112 AM CDT FRI SEP 12 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAWSON COUNTY IN WEST TEXAS...
  EASTERN GAINES COUNTY IN WEST TEXAS...
  NORTHWESTERN MARTIN COUNTY IN WEST TEXAS...
  NORTHEASTERN ANDREWS COUNTY IN WEST TEXAS...

* UNTIL 415 AM CDT

* AT 105 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS FROM 20 MILES EAST
  OF SEMINOLE TO 14 MILES EAST OF LAMESA...MOVING NORTHEAST AT 10 
  MPH. ADDITIONAL HEAVY RAINFALL PRODUCING STORMS WERE DEVELOPING
  12 MILES NORTHWEST OF TARZAN...MOVING NORTHEAST AT 10 MPH. 1 TO
  2 INCHES OF RAIN HAS FALLEN OVER EXTREME EASTERN GAINES COUNTY
  WITH SIMILAR AMOUNTS EXPECTED OVER THE REST OF THE WARNED AREA.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  SAND...
  FRIENDSHIP...
  UNION...
  UNION IN DAWSON COUNTY...
  LAMESA...
  PUNKIN CENTER...
  GRANDVIEW...
  PRIDE...
  WELCH...
  PATRICIA...
  TARZAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW
WATER CROSSINGS AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3275 10170 3227 10198 3228 10242 3296 10222
      3296 10170

$$
1 follow-up statement
976 
WGUS74 KMAF 120730
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 AM CDT FRI SEP 12 2014

TXC003-115-165-317-120915-
/O.CON.KMAF.FF.W.0043.000000T0000Z-140912T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAWSON-GAINES-MARTIN-ANDREWS-
230 AM CDT FRI SEP 12 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
NORTHEASTERN ANDREWS...NORTHWESTERN MARTIN...EASTERN GAINES AND
DAWSON COUNTIES...

AT 227 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT AN AREA OF THUNDERSTORMS PRODUCING HEAVY RAINFALL LOCATED FROM
22 MILES SOUTH OF LAMESA TO 18 MILES NORTHEAST OF LAMESA...MOVING
NORTHEAST AT 15 MPH.

THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...TENMILE...KLONDIKE...LAMESA...LAMESA MUNICIPAL AIRPORT...
KEY...ARVANA...PATRICIA AND HANCOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3275 10170 3227 10198 3228 10242 3296 10222
      3296 10170

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 12:32 AM CDT, 40 minutes earlier.

Area forecast discussion, Sep 12, 12:32 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1232 AM CDT Fri Sep 12 2014

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Expect scattered to numerous thunderstorms to continue overnight
along and north of a Carlsbad to Midland to Big Spring line.
Additional storms are possible further south, so have included
TSRA at all area TAF sites overnight and through much of this
morning. VFR conditions will prevail through most of the night,
but do expect ceilings to develop and lower to MVFR in the 12/10Z
to 12/15Z time frame. A strong cold front will move rapidly south
into the area, affecting KHOB as early as 12/15Z and moving
through KFST by 12/20Z. Expect ceilings to lower to low MVFR,
along with MVFR visibility in light to moderate rain and fog. Low
ceilings will likely be present at most TAF sites more often than
not through Saturday.

&&

.PREV DISCUSSION... /ISSUED 629 PM CDT Thu Sep 11 2014/

DISCUSSION...

See 00z aviation discussion below.

AVIATION...

Scattered showers and thunderstorms will continue across the area
for the next 24 hours with reduced visibilities and gusty winds in
and near the storms.  Low ceilings are expected across the area by
09z and are expected to be even lower by 12z.  There will be some
improvement in ceilings Friday morning and afternoon but expect at
least MVFR conditions to prevail.  A cold front will begin moving
into the area between 18z to 21z with gusty and elevated winds out
of the northeast.

PREV DISCUSSION... /ISSUED 319 PM CDT Thu Sep 11 2014/

Much cooler temperatures have prevailed today behind a weak cold
front which has settled along the I-10 corridor. Another, stronger
cold front is on the way tomorrow with more widespread showers and
thunderstorms, some with heavy rain.

Showers and storms are beginning to develop from the Davis Mountains
east to Big Lake along yesterdays cold front. This area of storms is
expected to expand north this evening and tonight, encompassing most
of the Permian Basin and southeast New Mexico by morning. Heavy rain
will be possible with these storms as PWAT values increase over 1.5"
and Gulf moisture rides up and over the cooler air behind the front.
This area of rain will likely combine with more storms moving south
across E NM and the TX Panhandle tomorrow morning. Some uncertainty
remains for which locations will receive the heaviest rain, however
the Upper Trans Pecos and SE NM appear to have the best shot. These
areas received several inches of rain last weekend and this looks
possible once again. Will continue the mention of locally heavy rain
in the forecast and issue a Flash Flood Watch through Saturday
morning. This watch may need to be expanded east with time, but this
is the area we are most confident about now.

A potent shortwave over Montana will send a strong cold front south
tonight, reaching our region Friday morning. Snow is being reported
behind this front as far south as Nebraska and northern Colorado.
High temperatures will be reached early in the day as readings fall
quickly behind the front. Most locations north of the I-20 corridor
will be in the 50s by afternoon with a strong northerly wind. We are
also looking at our first gap wind event of the season for Guadalupe
Pass as intense pressure rises arrive behind the front. Will issue a
High Wind Watch for GDP Friday night into Saturday morning.

Temperatures will continue to fall Friday night, bottoming out in
the upper 40s and 50s across the area Saturday morning. We will
likely only warm into the 60s and low 70s Saturday afternoon as the
clouds stick around with areas of light drizzle possible. By Sunday,
a disturbance over Mexico begins to shift north with rain again
overspreading the area from the lower Trans Pecos into the southern
Permian Basin. The extended remains more uncertain as an upper ridge
builds to our west and we transition to northwesterly flow aloft. A
couple of the models bring a front in by midweek so more rain is
possible as temps stay near normal.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late Friday night FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
     ZONES... Andrews...Gaines...Guadalupe Mountains...Loving...
     Reeves County and Upper Trans Pecos...Van Horn and Highway
     54 Corridor...Ward...Winkler.

     HIGH WIND WATCH from Friday evening through late Friday night
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 11, 2:33 PM CDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT THU SEP 11 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
233 PM CDT THU SEP 11 2014 /133 PM MDT THU SEP 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST NEW
MEXICO AND WEST TEXAS TODAY, WITH SHOWERS AND THUNDERSTORMS BECOMING
NUMEROUS TO WIDESPREAD TONIGHT. A FEW STORMS COULD BECOME STRONG
ENOUGH FOR GUSTY WINDS OVER 50 MPH, SMALL HAIL, AND FREQUENT CLOUD
TO GROUND LIGHTNING. HOWEVER, THE MAIN THREAT WILL BE FOR HEAVY
RAINFALL AND FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR
CULBERSON COUNTY...SOUTHEAST NEW MEXICO...THE UPPER TRANS
PECOS...AND THE WESTERN PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ON FRIDAY AS
A STRONG COLD FRONT MOVES INTO THE REGION. GUSTY WINDS AND HEAVY
RAINFALL WILL ACCOMPANY THE STRONGER STORMS...AND WILL LIKELY LEAD
TO AREAS OF FLOODING AND FLASH FLOODING. THE FLASH FLOOD WATCH
CONTINUES THROUGH FRIDAY FOR CULBERSON COUNTY...SOUTHEAST NEW
MEXICO...THE UPPER TRANS PECOS...AND THE WESTERN PERMIAN BASIN AND
MAY EVENTUALLY NEED TO BE EXPANDED.

NORTHEAST WINDS WILL INCREASE TO 35 TO 45 MPH SUSTAINED IN
GUADALUPE PASS FRIDAY NIGHT AND SATURDAY MORNING BEHIND THE STRONG
COLD FRONT. A HIGH WIND WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL
EMERGENCY OFFICIALS MAY HAVE TO DEAL WITH FLOODING OR FLASH
FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 11, 7:46 PM CDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
746 PM CDT THU SEP 11 2014

NMZ033-TXZ045-120130-
GAINES-CENTRAL LEA COUNTY-
646 PM MDT THU SEP 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL LEA AND SOUTHWESTERN GAINES COUNTIES UNTIL 730
PM MDT/830 PM CDT/...

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER MONUMENT AT 646 PM
MDT/746 PM CDT/...MOVING EAST NORTHEAST AT 15 MPH.  THIS STORM MAY
IMPACT HOBBS.  SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3285 10313 3257 10302 3251 10335 3269 10342
TIME...MOT...LOC 0046Z 250DEG 13KT 3264 10328

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 8:22 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Sep 11, 10:20 PM CDTFlash Flood WarningMAFPecos3 hr
Sep 11, 10:32 PM CDTAreal Flood AdvisoryMAFAndrews3 hr
Sep 11, 11:12 PM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Sep 12, 2:19 AM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Sep 12, 2:37 AM CDTAreal Flood AdvisoryMAFMidland3 hr
Sep 12, 3:42 AM CDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry3 hr
Sep 12, 3:53 AM CDTHigh Wind WarningMAF30 hr
Sep 12, 4:11 AM CDTFlash Flood WarningMAFBorden, Dawson, Howard, Mitchell, Scurry3 hr
Sep 12, 6:26 AM CDTAreal Flood AdvisoryMAFAndrews3 hr
Sep 12, 6:44 AM CDTFlash Flood WarningMAFAndrews, Dawson, Gaines, Martin3 hr
Sep 12, 7:10 AM CDTFlash Flood WarningMAFScurry3 hr
Sep 12, 8:23 AM CDTFlash Flood WarningMAFAndrews, Dawson, Gaines3 hr
Sep 12, 8:29 AM CDTFlash Flood WarningMAFDawson, Martin3 hr
Sep 12, 9:54 AM CDTAreal Flood AdvisoryMAFAndrews, Dawson, Gaines, Martin3 hr
Sep 12, 10:20 AM CDTFlash Flood WarningMAFCulberson3 hr
Sep 12, 10:44 AM CDTRiver Flood WarningMAFBrewster16 hr
Sep 12, 10:49 AM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Sep 12, 11:47 AM CDTFlash Flood WarningMAFAndrews, Gaines4 hr
Sep 12, 1:17 PM CDTFlash Flood WarningMAFCulberson4 hr
Sep 12, 1:53 PM CDTFlash Flood WarningMAFAndrews, Dawson, Gaines, Martin, Winkler5 hr
Sep 12, 2:50 PM CDTAreal Flood AdvisoryMAFMidland115 min
Sep 12, 3:44 PM CDTFlash Flood WarningMAFCulberson, Loving, Reeves4 hr
Sep 12, 4:26 PM CDTFlash Flood WarningMAFBrewster, Jeff Davis, Pecos, Reeves4 hr
Sep 12, 5:32 PM CDTSpecial Weather StatementMAFBrewster28 min
Sep 12, 6:01 PM CDTAreal Flood AdvisoryMAFLoving, Reeves, Ward, Winkler3 hr
Sep 12, 6:02 PM CDTSpecial Weather StatementMAFBrewster28 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.